Colorado, 2014

Hail and Damaging Wind in Colorado, August 29, 2014

August 29, 2014 · NWS BOU · 3 events in 2 counties and zones

A severe thunderstorm produced a wind gust to 60 mph near Windsor.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

A severe thunderstorm produced a wind gust to 60 mph near Windsor.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Aug 29, 8:44 AM MST, 4 hours 33 minutes earlier.

Area forecast discussion, Aug 29, 8:44 AM MST, 4 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
944 AM MDT FRI AUG 29 2014

.UPDATE...
ISSUED AT 940 AM MDT FRI AUG 29 2014

THERE WAS QUITE A BIT OF DRYNESS AND STABILIZATION OVER THE AREA
OVERNIGHT AND EARLY THIS MORNING...HOWEVER THIS WILL BE SHORT
LIVED. WATER VAPOR IMAGERY SHOWING ANOTHER WEAK WAVE MOVING
SOUTHEAST ACROSS WYOMING THIS MORNING. THIS WILL BRUSH NORTHERN
COLORADO THIS AFTERNOON AND EVENING WITH INCREASING MOISTURE
VALUES. PRECIPITABLE WATER VALUES ARE ONLY AROUND A HALF INCH AT
THIS TIME BUT TRENDS ARE STARTING TO INCREASE AGAIN OVER PAST FEW
HOURS. UPSTREAM SOUNDINGS ALSO HAVE COOLING ALOFT AT 500MB AND
THIS COOLING WILL HELP TO DESTABILIZE THE AIRMASS THIS AFTERNOON.
MARGINAL INSTABILITY WITH SURFACE BASED CAPES UP TO AROUND
800J/KG. EXPECT BRIEF RAIN AND GUSTY WINDS WITH THE SHOWERS. MAYBE
SOME SMALL HAIL WITH THE STRONGER STORMS. ONLY MINOR CHANGES TO
CURRENT FORECASTS WITH A SLIGHT UPWARD TREND IN POPS AND AREAL
COVERAGE OF SHOWERS LATER THIS AFTERNOON AND EVENING.

&&

.SHORT TERM...(TODAY THROUGH TONIGHT )
ISSUED AT 425 AM MDT FRI AUG 29 2014

DECENT QUASIGEOSTROPHIC SUBSIDENCE PRESENTLY OVER THE AREA WILL
GRADUALLY WEAKEN AS THE PERIOD PROGRESSES...CHANGING SIGN IN ALL
BUT THE FAR NORTHEAST PLAINS. THIS SUBSIDENCE AND MODEST
DOWNSLOPE FLOW HAVE TAKEN THEIR TOLL ON PRECIPITABLE WATER EAST OF
THE MOUNTAINS AS GPS SENSORS ARE MEASURING ROUGHLY A THIRD OF AN
INCH LESS WATER THAN WAS THE CASE YESTERDAY AT THIS HOUR. DESPITE
THIS CURRENT DRYING TREND SATELLITE IMAGERY SHOWS SOME MID LEVEL
CLOUD UPSTREAM FROM US IN THE NORTHWEST FLOW WHICH SUPPORTS THE
MODEL FORECASTS OF INCREASING PRECIPITABLE WATER AND INSTABILITY
NUMBERS AND GENERATION OF WIDELY SCATTERED CONVECTION OVER MOST
AREAS DURING THE AFTERNOON AND EVENING HOURS. WITH FORECAST CAPE
VALUES REMAINING RATHER TAME EXPECT MOST CONVECTIVE ACTIVITY TO
REMAIN RELATIVELY BENIGN ALTHOUGH SOME HAIL AND GUSTY WINDS ARE
NOT COMPLETELY OUT OF THE QUESTION. MAXIMUM TEMPERATURES IN ALL
AREAS SHOULD BE WARMER TODAY. EXPECTING SKIES TO CLEAR FOR THE
MOST PART OVERNIGHT ALTHOUGH CIRA-GENERATED SYNTHETIC SATELLITE
IMAGERY SHOWS CLOUDINESS WITH THE NEXT SYSTEM APPROACHING THE
WESTERN REACHES OF THE CWA TOWARDS 12Z.

.LONG TERM...(SATURDAY THROUGH THURSDAY)
ISSUED AT 230 AM MDT FRI AUG 29 2014

OPERATIONAL MODELS AND ENSEMBLES SHOW A LONG WAVE TROUGH
EXTENDING FROM THE PACIFIC NORTHWEST COAST TO THE NORTHERN/
CENTRAL GREAT PLAINS...WITH ITS AXIS PASSING OVER IDAHO AND NEVADA
LATE ON SATURDAY. THIS PLACES COLORADO UNDER A WARM...RELATIVELY
DRY SOUTHWESTERLY FLOW DURING THE DAY. TEMPERATURES ON SATURDAY
WILL HAVE LITTLE DIFFICULTY CLIMBING WELL INTO THE 80S AT LOWER
ELEVATIONS...AND INTO THE VERY MILD 60S AND 70S ACROSS THE HIGH
COUNTRY. EVEN WITH PRECIPITABLE WATER VALUES CONTINUING TO FALL...
STRONG DAYTIME HEATING AND WET SOILS SHOULD STILL MANAGE TO
GENERATE ISOLATED TO WIDELY SCATTERED T-STORMS IN THE HIGH COUNTRY
DURING THE AFTERNOON. MAY SEE SOME OF THIS DISORGANIZED CONVECTION
DRIFTING OUT OVER THE PLAINS BY EVENING...WITH MOST OF IT ONLY
PRODUCING GUSTY OUTFLOW WINDS AND LIGHT RAINFALL BASED ON THE
INVERTED-V SOUNDINGS FROM THE NAM AND GFS. STORMS SHOULD LET UP BY
MID-EVENING EXCEPT PERHAPS ALONG THE FAR EASTERN EDGE OF THE CWA
WHERE MODELS SHOW A RIBBON OF HIGH DEWPOINTS BEING MOVED ALONG BY
GUSTY SLY WINDS ALONG A STALLED OUT SFC TROUGH. THEREFORE MAY SEE
A STRAY STORM OR TWO LINGER BEYOND MIDNIGHT OUT THAT WAY. ON
SUNDAY...THE UPPER TROUGH AXIS IS PROGGED TO SWING EASTWARD ACROSS
COLORADO DURING THE DAY WITH QG VERTICAL VELOCITIES INCREASING
THROUGH THE MORNING HOURS. QG VV VALUES APPEAR SOMEWHAT STRONGER
ON THE SLOWER NAM COMPARED TO THE GFS. AS THE COLD POOL ALOFT AND
TROUGH AXIS PASS...MODELS SHOW CONVECTIVE PRECIP BREAKING OUT...
FIRST IN THE HIGH COUNTRY AS EARLY AS MID-MORNING. CONVECTION
APPEARS MORE DEVELOPED AND WIDESPREAD ON THE NAM...ESPLY ALONG AND
WEST OF THE CONTINENTAL DIVIDE. DURING THE AFTERNOON WITH THE
TROUGH AXIS PASSING OVERHEAD AND WITH PRESSURE FALLS ON THE
PLAINS...MODELS SHOW GUSTY W-NWLY WINDS DVLPG OVER AND ALONG THE
FRONT RANGE. THIS DOWNSLOPE FLOW IS LIKELY TO SAP MUCH OF THE
ENERGY AND MOISTURE FROM THIS SYSTEM AS IT MOVES EAST OF THE MTNS
AS INDICATED BY THE GFS...EUROPEAN AND CANADIAN MODELS. WHEREAS
THE NAM SHOWS A MORE ORGANIZED LINE OF CONVECTION/STORMS TIED TO
THE UPPER TROUGH AXIS AND A SFC FRONTAL BNDRY MOVING OUT ACROSS
THE PLAINS DURING THE AFTERNOON. RIGHT NOW...BASED ON THE FACT ALL
FOUR MODELS SHOW A GUSTY DOWNSLOPE FLOW DVLPG EAST OF THE
MTNS...AM LEANING TOWARDS THE DRIER MODEL SOLUTIONS. AND WITH COLD
AIR ADVECTION COULD SEE TEMPERATURES TOPPING OUT NOT LONG AFTER
MIDDAY. STORMS SHOULD MOVE OUT AND/OR DISSIPATE BY EVENING.

THE PERIOD MONDAY THROUGH THURSDAY...STARTS OUT WITH A BROAD UPPER
TROUGH OVER THE WESTERN 2/3RDS OF THE CONUS AND A DRY ZONAL FLOW
OVER COLORADO. TEMPERATURES START OUT NEAR SEASONAL NORMS ON
MONDAY WITH RIDGE BUILDING ALONG THE WEST COAST. AS THE RIDGE
MIGRATES INLAND ACROSS THE FOUR CORNERS REGION...TEMPERATURES WILL
CONTINUE TO RISE AND THE CHANCE OF STORMS SHOULD REMAIN LOW AND
LARGELY CONFINED TO THE HIGH TERRAIN. BY THE END OF THE PERIOD...
MEDIUM RANGE MODELS SHOW THE START OF ANOTHER CYCLE OF MONSOON
PRECIPITATION FOR THE SRN AND CNTRL ROCKY MTN REGION AS MODELS
SHOW A TROPICAL STORM SYSTEM EXITING THE GULF OF MEXICO AND
TRACKING ACROSS THE NRN HIGHLANDS OF MEXICO. HOWEVER THE EFFECTS
OF THIS NEW SURGE OF SUBTROPICAL MOISTURE MAY NOT BE FELT AROUND
HERE UNTIL FRIDAY OR SATURDAY OF NEXT WEEK AT THE EARLIEST.

&&

.AVIATION...(FOR THE TAFS THROUGH 18Z SATURDAY MORNING)
ISSUED AT 940 AM MDT FRI AUG 29 2014

NO CHANGES PLANNED TO UPCOMING 18Z TAFS WITH STILL BEST CHANCE OF
STORMS IN THE 21-00Z TIME FRAME. COULD STILL BE SOME SHOWERS
BEYOND 00Z BUT COVERAGE NOT ENOUGH TO CONTINUE POPS. SURFACE
WINDS EXPECTED TO SHIFT NORTHWEST LATER THIS AM AND THEN MORE
NORTHEAST THIS AFTERNOON.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...ENTREKIN
SHORT TERM...ET
LONG TERM...BAKER
AVIATION...ENTREKIN
Hazardous weather outlook, Aug 29, 8:59 AM MST, 4 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
959 AM MDT FRI AUG 29 2014

COZ030>051-301600-
JACKSON COUNTY BELOW 9000 FEET-
WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-
GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-
SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-
SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/
GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE
9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-
CENTRAL AND SOUTHEAST PARK COUNTY-
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-
BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD
COUNTY-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND
ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-
NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-
CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-
SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-
LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY-
959 AM MDT FRI AUG 29 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED AFTERNOON SHOWERS AND THUNDERSTORMS ARE EXPECTED TO
DEVELOP AGAIN THIS AFTERNOON...FIRST OVER AND NEAR THE HIGHER
TERRAIN DURING THE LATER MORNING AND EARLY AFTERNOON HOURS. STORMS
THAT FORM WILL MOVE TO THE SOUTHEAST ACROSS THE URBAN CORRIDOR
DURING THE MID TO LATE AFTERNOON AND OUT ONTO THE PLAINS
THEREAFTER. INSTABILITY AND MOISTURE ARE MORE MODEST THAN WAS THE
CASE YESTERDAY.  CONSEQUENTLY FEWER STORMS ARE EXPECTED TODAY AND
THOSE THAT FORM WILL BE LESS INTENSE THAN OBSERVED THE LAST COUPLE
OF DAYS.

SHOWERS WILL END DURING THE EVENING WITH GENERALLY CLEAR SKIES
OVERNIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A FEW WEAK SHOWERS AND THUNDERSTORMS ARE EXPECTED TO FORM
SATURDAY AFTERNOON AND MOVE ACROSS NORTHEAST COLORADO INTO THE
EVENING HOURS. AN UPPER LEVEL SYSTEM WILL PASS NORTH OF THE STATE
SUNDAY. THIS WILL BRING SLIGHTLY COOLER AND BREEZY CONDITIONS
ALONG WITH A CHANCE OF SHOWERS AND THUNDERSTORMS. FOR NEXT
WEEK...MOSTLY DRY AND WARMER CONDITIONS ARE EXPECTED WITH A STRONG
RIDGE OF HIGH PRESSURE MOVING ACROSS THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

In the hours before

Special weather statement, Aug 29, 12:19 PM MST, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
119 PM MDT FRI AUG 29 2014

COZ033-035-038-292015-
LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET CO-
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY CO-
SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/NORTHWEST
BOULDER COUNTIES ABOVE 9000 FEET CO-
119 PM MDT FRI AUG 29 2014

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LARIMER COUNTY UNTIL 215
PM MDT...

AT 119 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
POUDRE PARK...OR 14 MILES NORTHWEST OF FORT COLLINS...MOVING
SOUTHEAST AT 25 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SOUTHWESTERN FORT COLLINS...LOVELAND...ESTES PARK...GLEN HAVEN...
POUDRE PARK...DRAKE...MISHAWAKA...RUSTIC...RED FEATHER LAKES...
MASONVILLE...BELLVUE...PINGREE PARK...BUCKHORN MOUNTAIN AND TEDS
PLACE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE FOR SUDDEN GUSTY WINDS. SECURE LOOSE OBJECTS AND MOVE TO A
SAFE SHELTER INSIDE A BUILDING OR VEHICLE.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN DENVER.

&&

LAT...LON 4029 10547 4088 10589 4078 10525 4037 10499
TIME...MOT...LOC 1919Z 325DEG 20KT 4065 10532

COOPER

The radar

The Denver radar (KFTG), 48 km away, was scanning. The volume nearest the first event began at 20:17 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Jefferson

When
August 29, 1:17 PM MST
Where
Jefferson County, 2.11 mi NW of Arvada
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.820, -105.110

Thunderstorm Wind, Weld

When
August 29, 1:37 PM MST
Where
Weld County, 3.61 mi SSW of Windsor
Measured
52 kt (60 mph) measured gust
Reported by
Trained Spotter
Coordinates
40.420, -104.900

Hail, Weld

When
August 29, 1:54 PM MST
Where
Weld County, 3.94 mi WNW of La Salle
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.370, -104.770

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2014Every state in 2014This day in weather historyWarnings in Colorado, August 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 538268, 538270, 538269.